Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 180, NWS Atlanta, GA

May 20, 2017Crisp County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 20, 2017, 2:38 PM EDT for Crisp County, Georgia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 2:38 PM EDT (18:38 UTC)
Expired
May 20, 2017, 3:30 PM EDT
In force
52 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Crisp County, GA

The radar

The Robins AFB radar (KJGX), 98 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1491 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS52 KFFC 201838
SVRFFC
GAC081-201930-
/O.NEW.KFFC.SV.W.0180.170520T1838Z-170520T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
238 PM EDT SAT MAY 20 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Crisp County in central Georgia...

* Until 330 PM EDT

* At 237 PM EDT, a severe thunderstorm was located near Sibley, or 7
  miles northwest of Ashburn, moving north at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Cordele, Arabi, East Crisp, Georgia Veterans Memorial St Pk,
  Raines, Tremont, Wenona and Hatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3181 8383 3183 8384 3182 8385 3184 8386
      3185 8391 3191 8392 3193 8392 3197 8394
      3203 8395 3203 8380 3202 8361 3181 8361
      3180 8380
TIME...MOT...LOC 1837Z 184DEG 20KT 3177 8376 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
057 
WWUS52 KFFC 201913
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
313 PM EDT SAT MAY 20 2017

GAC081-201930-
/O.CON.KFFC.SV.W.0180.000000T0000Z-170520T1930Z/
Crisp GA-
313 PM EDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CRISP COUNTY...

At 313 PM EDT, a severe thunderstorm was located near Cordele, moving
north at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Cordele, Arabi, East Crisp, Georgia Veterans Memorial St Pk, Raines,
Tremont, Wenona and Hatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3183 8370 3183 8375 3184 8379 3184 8382
      3185 8391 3191 8392 3193 8392 3197 8394
      3203 8395 3203 8380 3202 8361 3181 8361
      3182 8367
TIME...MOT...LOC 1913Z 173DEG 19KT 3195 8382 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:25 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 20, 1:25 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
125 PM EDT Sat May 20 2017

.PREV DISCUSSION... /Issued 1029 AM EDT Sat May 20 2017/

UPDATE...
No major changes to the forecast needed this morning. Have tweaked
the hourly temp/dew and sky grids.

Environment will become more favorable for convective development
late this afternoon into the evening hours. The upper ridge will
begin to push off to the east, allowing for the erosion of the cap
that has been in place for the last several days. Plenty of
available surface instability and moisture will be on the
increase. PWATS are expected to increase to well above normal
values by late this afternoon and evening. With BL winds 20kt or
less, slow moving/heavy rainers are anticipated. The most likely
area for strong/isold severe storms this afternoon/evening should
be in the far west, where a bit more mid level energy will be
present as a shortwave trough moves through the area.

PREV DISCUSSION... /Issued 756 AM EDT Sat May 20 2017/

PREV DISCUSSION... /Issued 418 AM EDT Sat May 20 2017/

SHORT TERM...
Primary forecast concerns are onset and location of convection this
afternoon and evolution tonight and Sunday. 00Z models and, in
particular, CAM guidance showing more complex evolution of precip
today thru Sunday with several rounds of warm advection forced
convection. First round likely late this afternoon over westcentral
GA spreading north and slowly west. Fcst instability quite high at
18Z with GFS SBCAPE 3000+ J/kg over westcentral GA and large area of
1500+. While sfc forcing and vertical wind shear will be weak, as is
typically the case this time of year, believe there could be
isolated severe storms late this afternoon and evening with heavy
rain potential.

Next round of convection likely early Sunday morning. Quite a bit of
difference in CAM guidance. 4km NAMnest much more active over north
GA at this time while local WRF suite guidance all pointing to
westcentral GA again spreading east. Rich moisture will be in place,
assuming Saturday convection does not become to widespread and
vigorous resulting in stabilization. Instability progged by large
scale models (likely more representative of untouched prestorm
environment) to remain high with SBCAPE 1500-2000 J/kg. Vertical
wind shear may be a bit stronger but still fairly weak. Tornadoes
highly unlikely in either round with this environment. Will need to
watch this day for another round of isolated severe storms with
heavy rain and possibly flooding. Total rainfall likely to exceed 3
inches in a few spots based on model and WPC guidance for this event
so may need extra emphasis on heavy rain and possible flooding as
opposed to wind/hail threats.

SNELSON

LONG TERM /Sunday Night through Friday/...

Long term period begins with frontal boundary continuing to move
through the area with embedded shortwave activity and plenty of
moisture to work with. Categorical pops warranted for the metro
through 06Z Monday and then transitioning to likely pops for
Central GA as front moves into the NW zones by 12Z. Models in
really good agreement with timing initially but GFS does bring
drier air in faster than the ECMWF.

Regardless...will not get that long of a reprieve at all as next
in a series of strong shortwaves moves out of the gulf coast and
toward the local area. Surface wave forms at the surface as a
result. Continued divergence at this point in the models as ECMWF
is much further north with main features including aforementioned
surface low. As a result...precip shield is also further north
than the GFS. Will use a blend for now which results in highest
pops over Central GA but this axis may need to be shifted
northward with subsequent forecasts if ECMWF is correct.

Just cant get any good agreement in the long term portion as both
models have an upper trough moving toward the area on Wed but GFS
is much stronger with a closed off low aloft and at the surface.
Diffluent pattern aloft should result in high precip coverage but
position of low and strength of upper trough will ultimately
dictate the severe threat for Wed so stay tuned.

Finally some tranquil conditions after Wed which the GFS maintains
through the remainder of the extended although the ECMWF does
bring back slight chance pops for next Sat.

Deese

&&

.AVIATION...
18Z Update...
Tropical-like airmass will set up across the region through the
TAF period. On and off shra/tsra possible for the remainder of the
afternoon and well into tomorrow. No major changes were needed to
the previous TAF cycle, but did make a few tweaks to the precip
timing and cigs. A wind shift to the SW should occur early
tomorrow afternoon. The shra/tsra will contain very heavy
rainfall.

//ATL Confidence...18Z Update...
Low to medium confidence on precip timing. Otherwise, medium
confidence remaining elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          89  68  79  66 /  30  50  60  60
Atlanta         86  70  79  67 /  50  50  60  50
Blairsville     84  64  74  61 /  40  60  70  60
Cartersville    87  69  78  65 /  60  60  70  50
Columbus        87  71  82  69 /  60  60  60  50
Gainesville     85  68  76  66 /  40  60  60  60
Macon           88  70  85  68 /  50  50  60  60
Rome            87  68  79  65 /  60  60  70  50
Peachtree City  86  68  79  66 /  60  60  60  50
Vidalia         89  71  88  69 /  50  40  60  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 20, 6:45 AM EDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
645 AM EDT Sat May 20 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
645 AM EDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will be on the increase...especially by
late afternoon into the evening hours as numerous storms affect the
western tier. Isolated strong the severe storms will be possible
with this activity with large hail, damaging winds and heavy
rainfall the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The increase in storm chances will continue into Sunday with
widespread activity developing. Some strong to isolated severe
thunderstorms will be possible on Sunday with damaging winds,
hail, and heavy rainfall the primary threats. Rainfall through
Monday will average 2 to 3 inches across most of the area.
Additional opportunities for numerous showers and thunderstorms
can be expected into mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, May 20, 12:50 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1250 PM EDT SAT MAY 20 2017

GAZ071-072-081>083-094-201730-
Peach GA-Monroe GA-Bibb GA-Crawford GA-Jones GA-Twiggs GA-
1250 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PEACH...SOUTHEASTERN
MONROE...BIBB...NORTHEASTERN CRAWFORD...JONES AND NORTHWESTERN TWIGGS
COUNTIES UNTIL 130 PM EDT...

At 1249 PM EDT...a strong thunderstorm was over Skipperton, or near
Macon...moving north at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Macon, Gray, Byron, Payne, Payne City, Postell, Lake Tobesofkee,
Bradley, Wayside, Griswoldville, Wesleyan, Skipperton, Arkwright,
James, Bolingbroke, Jack Brown Estates, Rutland, Dames Ferry, Clinton
and Huber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3300 8399 3310 8345 3268 8350 3267 8364
      3269 8370 3267 8371 3266 8380
TIME...MOT...LOC 1649Z 170DEG 23KT 3276 8369

WIND...40MPH
Special weather statement, May 20, 1:20 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
120 PM EDT SAT MAY 20 2017

GAZ108>110-201800-
Telfair GA-Wilcox GA-Dodge GA-
120 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELFAIR...EASTERN
WILCOX AND SOUTHWESTERN DODGE COUNTIES UNTIL 200 PM EDT...

At 119 PM EDT...a strong thunderstorm was over Queensland, or 7 miles
north of Fitzgerald...moving north at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Abbeville, Milan, Rhine, Temperance, Browning, China Hill, Cedar
Creek, Antioch Church and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3179 8304 3179 8305 3180 8308 3181 8309
      3181 8310 3182 8311 3181 8311 3181 8314
      3182 8314 3182 8315 3183 8315 3185 8318
      3184 8321 3185 8337 3209 8339 3201 8288
      3178 8302
TIME...MOT...LOC 1719Z 193DEG 16KT 3181 8323

WIND...40MPH
Special weather statement, May 20, 2:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
238 PM EDT SAT MAY 20 2017

GAZ090-091-102-103-201915-
Chattahoochee GA-Stewart GA-Marion GA-Webster GA-
238 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHATTAHOOCHEE...
STEWART...SOUTHERN MARION AND WEBSTER COUNTIES UNTIL 315 PM EDT...

At 237 PM EDT...a strong thunderstorm was over Springvale, or near
Cuthbert...moving north at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lumpkin, Preston, Richland, Weston, Seminole, Charles, Kimbrough,
Westville, Brooklyn, Renfroe, Draneville, Leveretts, Troutman, Omaha,
Sanford, Church Hill, Centerpoint, Dumas, Louvale and Providence
Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3192 8491 3195 8496 3198 8496 3198 8501
      3197 8503 3199 8504 3199 8507 3202 8505
      3206 8506 3209 8504 3213 8506 3218 8501
      3220 8496 3221 8498 3222 8497 3222 8493
      3224 8491 3223 8443 3219 8442 3192 8446
TIME...MOT...LOC 1837Z 186DEG 16KT 3182 8487

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:50 PM EDTSpecial Weather StatementFFCBibb, Jones40 min
May 20, 1:20 PM EDTSpecial Weather StatementFFCTelfair40 min
May 20, 2:38 PM EDTSpecial Weather StatementFFCStewart, Webster37 min
May 20, 2:56 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Stewart, Webster49 min
May 20, 3:12 PM EDTSpecial Weather StatementFFCMacon33 min
May 20, 3:19 PM EDTSpecial Weather StatementFFCSchley, Sumter26 min
May 20, 3:36 PM EDTSpecial Weather StatementFFCChattahoochee, Harris, Marion, Muscogee, Schley, Talbot and 1 more24 min
May 20, 3:50 PM EDTSpecial Weather StatementFFCMacon40 min
May 20, 4:01 PM EDTSpecial Weather StatementFFCHarris, Meriwether, Troup29 min
May 20, 4:09 PM EDTSpecial Weather StatementFFCTaylor21 min
May 20, 4:17 PM EDTSpecial Weather StatementFFCBibb, Crawford28 min
May 20, 4:29 PM EDTSpecial Weather StatementFFCTaylor, Upson31 min
May 20, 4:33 PM EDTSpecial Weather StatementFFCTreutlen27 min
May 20, 4:48 PM EDTSpecial Weather StatementFFCBibb, Monroe27 min
May 20, 4:52 PM EDTSpecial Weather StatementFFCTroup23 min
May 20, 5:04 PM EDTSpecial Weather StatementFFCEmanuel26 min
May 20, 5:21 PM EDTSpecial Weather StatementFFCGreene, Morgan24 min
May 20, 5:27 PM EDTSpecial Weather StatementFFCRockdale33 min
May 20, 5:42 PM EDTSpecial Weather StatementFFCCarroll33 min
May 20, 5:50 PM EDTSpecial Weather StatementFFCCobb, DeKalb, Douglas, Fulton, Gwinnett, Paulding25 min
May 20, 6:17 PM EDTSpecial Weather StatementFFCBarrow, Cobb, DeKalb, Fulton, Gwinnett, Walton28 min
May 20, 7:26 PM EDTSpecial Weather StatementFFCDawson, Gilmer, Lumpkin, Pickens, Union, White34 min
May 20, 7:33 PM EDTSpecial Weather StatementFFCCatoosa27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.